Ohio, 2008

Winter Storm in Ohio, February 1, 2008

February 1, 2008 · NWS ILN · 5 events in 5 counties and zones

Snow overspread the Ohio valley on Thursday night, January 31st, 2008. Overnight, a significant amount of warm air was pulled into the region, changing the precipitation type to freezing rain.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Snow overspread the Ohio valley on Thursday night, January 31st, 2008. Overnight, a significant amount of warm air was pulled into the region, changing the precipitation type to freezing rain. By 6 am on the morning of February 1st, enough warm air had been pulled north by the system to change to plain rain for most of the forecast area with above freezing surface temperatures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 31, 9:19 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 31, 9:19 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
919 PM EST THU JAN 31 2008

.SYNOPSIS...
A DEEPENING LOW PRESSURE SYSTEM WILL MOVE FROM THE LOWER
MISSISSIPPI VALLEY INTO SOUTHERN INDIANA BY FRIDAY MORNING...AND
INTO THE LOWER GREAT LAKES FRIDAY NIGHT. MOISTURE AHEAD OF THIS
SYSTEM WILL BRING A WINTRY MIX OF PRECIPITATION TO THE AREA. HIGH
PRESSURE WILL THEN BUILD INTO THE REGION FOR THE FIRST PART OF THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LARGE AREA OF PRECIP IS ON THE DOORSTEP OF THE CWA. TEMPS ACROSS
THE SOUTHERN COUNTIES ARE A FEW DEGREES ABOVE FREEZING..BUT WITH
DEWPOINTS STILL IN THE TEENS...TEMPS COULD DROP TO BELOW FREEZING
WITH THE ONSET OF PRECIP. THIS OCCURRED IN KLEX THE PAST HOUR
WHICH IS CURRENTLY REPORTING FZRA. EVEN THOUGH ANY ICING WILL BE
LIMITED TO A THIN GLAZING ACROSS THE FAR SOUTH...EVEN THIS CAN
CAUSE TRAVEL PROBLEMS...SO WILL GO AHEAD AND EXPAND THE ADVISORY
ACROSS THE REMAINDER OF THE CWA THROUGH 4 AM. NO OTHER CHANGES TO
THE FORECAST AT THIS TIME.  PREVIOUS DISCUSSION FOLLOWS.

WIDESPREAD PRECIP CONTINUES TO DEVELOP ACROSS THE LOWER OHIO
VALLEY IN ASSOCIATION WITH STRONG WAA AND ISENT LIFT AHEAD OF A
DEEPENING SFC LOW. AS UPPER WAVE TAKES A NEGATIVE TILT LATER THIS
EVENING...SFC CYCLONE WILL BEGIN TO OCCLUDE AND INFLUX OF WARM AIR
INTO THE OHIO VALLEY WILL BECOME STRONG. THIS SHOULD CAUSE PRECIP
TO BECOME MORE WIDESPREAD AS ISENTROPIC LIFT BECOMES QUITE DEEP
AND CONVERGENCE/WAA AHEAD OF A DEVELOPING H8 JET INTENSIFY. MODELS
SEEM TO BE UNDER DOING EXPANSE OF PRECIP TO THE WEST...AS HAS BEEN
THE CASE SEVERAL TIMES THIS WINTER. IN FACT ALREADY SEEING A BAND
OF PRECIP LIFTING INTO THE SRN CWA SUGGESTING ATMOSPHERE IS
SATURATING FASTER THAN EXPECTED. THIS IS SUPPORTED BY TAMDAR OBS
NEAR KSDF WHICH SHOW ONLY A SMALL DRY LAYER NEAR THE SFC. THINKING
THIS EVENT WILL BEGIN EARLIER THAN MODELS ARE FORECASTING SO SPED
UP ONSET OF PRECIP.

MAJOR QUESTION AS PRECIP OVERSPREADS THE CWA TONIGHT IS
TEMPERATURES...BOTH AT THE SURFACE AND ALOFT. CURRENTLY TEMPS ARE
SUBFREEZING ACROSS THE NORTHERN 3/4 OF THE CWA. THIS RAISES
CONCERNS AS THE NAM...WHICH IS THE COLDEST OF ALL MODELS...HAS
TEMPS IN THE MID TO UPPER 30S AT THIS TIME AND FORECASTS THEM TO
FALL SEVERAL DEGREES THIS EVENING. ADDITIONALLY...NAM AND GFS
BRING AN INVERTED SFC TROUGH INTO THE AREA LATER THIS EVENING
WHICH CAUSES WINDS TO BACK TO NERLY AT THE SFC. ADDING ON TOP OF
THIS EFFECTS OF EVAPORATIVE COOLING...THINKING SFC TEMPS WILL
DROP MORE THAN PREVIOUSLY THOUGHT. BEST GUESS AT TEMPS TONIGHT
BRING THE FREEZING LINE DOWN TO NEAR THE OHIO RIVER AROUND
MIDNIGHT BEFORE WAA FINALLY BRINGS RISING TEMPS LATE TONIGHT.
THIS PUTS THE CINCINNATI-WILMINGTON-COLUMBUS CORRIDOR IN
SUBFREEZING TEMPS FOR SEVERAL HOURS DURING THE PEAK OF PRECIP AND
THESE LOCATIONS SEEM FAVORABLE TO SEE AROUND A QUARTER OF AN INCH
OF ICE ACCUM BEFORE SWITCHING TO RAIN LATE TONIGHT. THEREFORE THE
WARNING WAS EXPANDED SOUTHWARD TO INCLUDE THE I-71 CORRIDOR...AND
THE WINTER WEATHER ADVISORY WAS SHIFTED SOUTHWARD TO COVER A FEW
HOURS OF SLEET AND FREEZING RAIN ACROSS NRN KY AND THE
HILLSBORO-LOGAN CORRIDOR.

TEMPS ALOFT BECOME THE MAIN CONCERN FURTHER NORTH. NAM AND GFS
SEEM TO BE UNDER DOING THE WARM NOSE OF WARM AIR WHICH WILL STREAM
INTO THE CWA AHEAD OF THE OCCLUDING CYCLONE. AS A RESULT...EXPECT
TO SEE WIDESPREAD AREA OF SLEET AND FREEZING RAIN NORTH OF I-71
INCLUDING MUCH OF EAST CENTRAL INDIANA AND THE MIAMI VALLEY. IF
TEMPS ALOFT ARE EVEN WARMER THAN EXPECTED...AREAS FROM
CONNERSVILLE TO DAYTON TO DELAWARE COULD SEE A SIGNIFICANT ICING
EVENT WITH UP TO A HALF INCH OF ICE. DO EXPECT QUITE A BIT OF
SLEET ACROSS THIS CORRIDOR...AND SOME SNOW ESPECIALLY EARLIER THIS
EVENING...WHICH WILL CUT DOWN ON THE TOTAL GLAZING. TEMPS HERE
SHOULD REMAIN SUBFREEZING FOR MOST OF THE EVENING BEFORE WAA
FINALLY SWITCHES PRECIP TO RAIN AND SLEET TOWARD SUNRISE.

FINALLY TO THE NORTH ACROSS WEST CENTRAL OHIO...PRIMARY PRECIP
HERE WILL BE SNOW AND SLEET THOUGH BRIEF PERIODS OF FREEZING RAIN
ARE ALSO POSSIBLE. ANTICIPATING THAT WARMER AIR ALOFT WILL BRING
MORE SLEET TO THE PICTURE...SO SNOWFALL TOTALS ACROSS THIS AREA
WERE CUT BY 1 OR 2 INCHES. KEPT MERCER AND AUGLAIZE COUNTIES
MOSTLY SNOW THRU 10Z WHERE 4 TO 8 INCHES STILL SOUNDS REASONABLE
WITH 2 TO 5 INCHES FROM RICHMOND TO SIDNEY AND BELLEFONTAINE.
SLEET AND RAIN MIX WILL PROBABLY MAKE IT AS FAR NORTH AT THE
NORTHERN CWA BORDER BY FRIDAY MORNING.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
RAIN WILL BE DOMINANT PRECIP TYPE ACROSS SOUTHERN 2/3 OF THE CWA
BY FRIDAY MORNING WITH SLEET AND SNOW ACROSS THE NORTH. AS SFC
LOW TRACKS INTO CENTRAL INDIANA AND NORTHERN OHIO DURING THE LATE
MORNING...EXPECT DRY SLOT TO BRING A QUICK END TO PRECIP FROM
WEST TO EAST. CAA ON THE BACK SIDE OF THIS SYSTEM WILL SWITCH ANY
LINGERING MOISTURE TO SNOW SHOWERS DURING THE DAY. BEST CHANCE FOR
AFTERNOON SNOW WILL BE ACROSS THE MIAMI VALLEY AND WESTERN/CNTRL
OHIO WHERE WEAK DEFORMATION WILL SET UP BEHIND THE SYSTEM. ANY
SNOW ACCUM WITH THIS ACTIVITY SHOULD BE AN INCH OR LESS. PRECIP
WILL CUT OFF PRETTY QUICKLY FRI EVE AS SYSTEM DEPARTS TO THE
NORTHEAST.

SURFACE HIGH PRESSURE WILL SLIDE INTO THE REGION EARLY ON SATURDAY.
LOW CLOUDS ASSOCIATED WITH THE DEPARTING STORM WILL PULL OUT FROM
SOUTHWEST TO NORTHEAST...INHIBITING INSOLATION IN CENTRAL OHIO FOR
THE FIRST HALF OF THE DAY. A WEAK FRONTAL BOUNDARY WILL WASH ITSELF
OUT AS IT MOVES INTO THE REGION SATURDAY NIGHT. THE MODELS ARE IN
GOOD GENERAL AGREEMENT OF THIS SCENARIO...BUT WITH SOME QUESTIONS ON
SKY COVER ASSOCIATED WITH THE WEAK FRONT. LOW CLOUDS WILL LIKELY
KEEP TEMPS FROM PLUMMETING TOO FAR IN THE NORTHWEST. WENT CLOSE TO
MAV MOS NUMBERS FOR TEMPERATURES.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
WEAK FRNTL BNDRY WILL DROP ACRS FCST AREA ON SUNDAY BUT WITH DRY AIR
PLENTIFUL ACRS THE REGION...DO NOT EXPECT MORE THAN AN INCREASE IN
CLOUDS WITH FROPA. HAVE LEANED TOWARDS A GFS ENSEMBLE/OP GFS SOLN
FOR MON AND SCALED BACK POPS SOMEWHAT AS SFC HI PRES AND DRY ERLY
FLO LIKELY TO CURTAIL PCPN CHANCES TO SOME EXTENT. EXPECT PCPN AMTS
WILL BE LESS THAN A TENTH OF AN INCH ACRS FCST AREA.

DEEP UPR TROF EJECTS INTO THE CNTRL PLAINS ON TUES AND SPINS UP A
SFC LO. 12Z OP GFS/ECMWF/GFS ENSEMBLES ALL STRENGTHEN SFC LO AS IT
LIFTS OUT INTO THE OH VLY BY TUES AFTN. TRACK AND AMOUNT OF
INTENSIFICATION OF SFC LO BECOMES DEPENDENT ON AMPLIFICATION AND
TILT OF THE UPR TROF AS IT MOVES THRU THE REGION TUES AFTN/EVNG.
CONSIDERING RECENT PATTERN...AM LEANING TOWARDS GFS ENSEMBLES WRT
HANDLING OF THIS SYSTEM...WHICH IS A BLEND OF THE STRONGER 12Z ECMWF
AND WEAKER/MORE PROGRESSIVE OP GFS. HAVE CONTINUED WITH LKLY POPS ON
TUES/TUES NIGHT WITH POTENTIAL FOR DECENT AMOUNT OF RAINFALL.
ELEVATED INSTABILITY NOTED WITH FRNTL BNDRY TUES AFTN/EVNG...BUT
HAVE HELD OFF ON THUNDER MENTION AT THIS POINT. WOULD LIKE TO SEE
MORE CONSENSUS BTWN EXTENDED MODELS BEFORE LATCHING ON TO A SPECIFIC
SOLN. WILL SAY THOUGH THAT IF MODELS BEGIN TO TREND TOWARDS DEEPER
12Z ECMWF SOLN WRT TO THIS SYSTEM (WHICH LOOKS AWFULLY SIMILAR TO
THIS PAST TUES)...THUNDER WILL NEED TO BE ADDED.  PCPN MAY END AS A
BRIEF PERIOD OF -SHSN LATE TUES NIGHT/ERLY WED.  SFC HI PRES WILL
THEN BUILD IN FOR MIDWEEK WITH DRIER WX. TEMPS WILL WARM TO ABV
NORMAL AHEAD OF THE FRONT ON MON/TUES...WITH HIGHS GENERALLY RANGING
FROM THE M40S TO THE M50S.  HIGH TEMPS WILL FALL BACK INTO THE 30S
BEHIND THE FRONT FOR WED/THU.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
THOUGH SOME LIGHT SLEET AND FREEZING RAIN WILL POSE PROBLEMS RIGHT
AWAY...CONDITIONS ARE VFR TO START OUT. THAT WILL CHANGE OVERNIGHT
AS CEILINGS LOWER TO IFR AND VISIBILITIES TO MVFR AS PRECIPITATION
INCREASES IN INTENSITY AND COVERAGE. EXPECT MOSTLY FREEZING RAIN
AND SLEET AT CVG LUK ILN CMH AND LCK...WITH SNOW ALSO FORECAST FOR
DAY. PRECIPITATION WILL CHANGE TO RAIN BEFORE BECOMING SCATTERED
AFTER 15Z. EASTERLY WINDS WILL SHIFT TO WEST AFTER 15Z WITH GUSTS
OVER 20 KNOTS LIKELY.

OUTLOOK...MVFR CEILINGS ARE FORECAST TO PERSIST FRIDAY NIGHT INTO
SATURDAY MORNING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 6 PM EST FRIDAY FOR OHZ026-034-035-
     042>045-051-052-060-061.
     WINTER STORM WARNING UNTIL 6 AM EST FRIDAY FOR OHZ046-053>056-
     062-063-070>072-077.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST FRIDAY FOR OHZ064-065-
     073-074-078>080.
     WINTER WEATHER ADVISORY UNTIL 4 AM EST FRIDAY FOR OHZ081-082-
     088.
KY...WINTER WEATHER ADVISORY UNTIL 6 AM EST FRIDAY FOR KYZ089>093.
     WINTER WEATHER ADVISORY UNTIL 4 AM EST FRIDAY FOR KYZ094>100.
IN...WINTER STORM WARNING UNTIL 6 PM EST FRIDAY FOR INZ050-058-059-
     066-073.
     WINTER STORM WARNING UNTIL 6 AM EST FRIDAY FOR INZ074.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST FRIDAY FOR INZ075-080.

&&

SYNOPSIS...HAWBLITZEL
NEAR TERM...HAWBLITZEL
SHORT TERM...HAWBLITZEL/HATZOS
LONG TERM...RYAN
AVIATION...CONIGLIO
Hazardous weather outlook, Jan 31, 9:10 PM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
910 PM EST THU JAN 31 2008

INZ050-058-059-066-073-OHZ026-034-035-042>045-051-052-060-061-020215-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-MIAMI-CHAMPAIGN-PREBLE-MONTGOMERY-
910 PM EST THU JAN 31 2008

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ074-OHZ046-053>056-062-063-070>072-077-020215-
DEARBORN-DELAWARE-CLARK-MADISON-FRANKLIN OH-LICKING-GREENE-
FAYETTE OH-BUTLER-WARREN-CLINTON-HAMILTON-
910 PM EST THU JAN 31 2008

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...CENTRAL
OHIO...MIAMI VALLEY OF OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ075-080-KYZ089>093-OHZ064-065-073-074-078>080-020215-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-PICKAWAY-
FAIRFIELD-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-
910 PM EST THU JAN 31 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ094>100-OHZ081-082-088-020215-
OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ADAMS-PIKE-SCIOTO-
910 PM EST THU JAN 31 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTH CENTRAL OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Auglaize

When
February 1, 12:00 AM EST to 8:00 AM EST
Where
Auglaize forecast zone
Reported by
Trained Spotter
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Ice accumulated to a quarter inch in Saint Marys.

Winter Storm, Mercer

When
February 1, 12:00 AM EST to 8:00 AM EST
Where
Mercer forecast zone
Reported by
Broadcast Media
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Ice accumulated to a quarter inch in Celina.

Winter Storm, Hardin

When
February 1, 12:00 AM EST to 8:00 AM EST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

Ice accumulated to a quarter inch in Kenton.

Winter Storm, Logan

When
February 1, 12:00 AM EST to 8:00 AM EST
Where
Logan forecast zone
Reported by
Trained Spotter
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

Ice accumulated to a quarter inch in Rushsylvania.

Winter Storm, Darke

When
February 1, 12:00 AM EST to 8:00 AM EST
Where
Darke forecast zone
Reported by
Trained Spotter
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

A spotter reported four tenths of an inch of ice in Arcanum.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73334, 73335, 73336, 73337, 73338.